Alert archive / Louisiana / River Flood Warnings in 2021

River Flood Warning 180, NWS New Orleans, LA

July 12, 2021Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this river flood warning at Jul 12, 2021, 3:50 AM CDT for Saint Tammany Parish, Louisiana. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 3:50 AM CDT (08:50 UTC)
Expired
Jul 12, 2021, 2:16 PM CDT
In force
10 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
Minor

County Saint Tammany Parish, LA

The river

Written for the forecast point Bogue Falaya River near Camp Covington (CGSL1). The gauge peaked at 45.98 ft at Jul 12, 2021, 4:00 AM CDT.

actionminormoderate40455007/1207/13
Action stage
40 ft
Minor stage
45 ft
Moderate stage
50 ft
Major stage
60 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07375105, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

245 
WGUS44 KLIX 120850
FLWLIX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service New Orleans LA
350 AM CDT Mon Jul 12 2021

...The National Weather Service in New Orleans LA has issued a Flood 
Warning for the following rivers in Louisiana...

  Bogue Falaya River At Camp Covington affecting St. Tammany Parish.

  Bogue Falaya River At Boston St in Covington affecting St. 
  Tammany Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/lix.  Click 
on the Rivers and Lakes menu for forecasts and observations.

The next statement will be issued when updates are needed.

&&


LAC103-121530-
/O.NEW.KLIX.FL.W.0180.210712T0850Z-210712T1528Z/
/CGSL1.1.ER.210712T0529Z.210712T0800Z.210712T0927Z.NO/
350 AM CDT Mon Jul 12 2021

The National Weather Service in New Orleans has issued a

* Flood Warning for
  the Bogue Falaya River At Camp Covington.
* From early this morning to late this morning.
* At 3:00 AM CDT Monday the stage was 45.9 feet.
* Flood stage is 45.0 feet.
* Minor flooding is occurring.
* Forecast...The river is expected to rise to a crest of 46.0 feet 
  this morning and then fall below flood stage by this evening.
* Impact...At 45.0 feet, Water will encroach residential property in 
  the vicinity of the gage. Residences on the east bank near the 
  river will be threatened. Water will cover entrance driveways to 
  property on the east bank.


&&

LAT...LON 3052 9004 3052 9014 3061 9019 3060 9010

$$

LAC103-121530-
/O.NEW.KLIX.FL.W.0179.210712T0850Z-210712T1519Z/
/CVEL1.1.ER.210712T0554Z.210712T0730Z.210712T0918Z.NO/
350 AM CDT Mon Jul 12 2021

The National Weather Service in New Orleans has issued a

* Flood Warning for
  the Bogue Falaya River At Boston St in Covington.
* From early this morning to late this morning.
* At 2:30 AM CDT Monday the stage was 6.4 feet.
* Flood stage is 6.0 feet.
* Minor flooding is occurring.
* Forecast...The river is expected to rise to a crest of 6.6 feet 
  this morning and then fall below flood stage by late this evening.
* Impact...At 6.0 feet, The river will leave its banks under the 
  Boston Street Bridge and begin to flood the Bogue Falaya Towers 
  property.


&&

LAT...LON 3042 9004 3042 9016 3052 9014 3052 9004

$$

PG
3 follow-up statements
243 
WGUS84 KLIX 121044
FLSLIX

Flood Statement
National Weather Service New Orleans LA
544 AM CDT Mon Jul 12 2021

...Forecast flooding changed to Minor severity and increased in 
duration for the following rivers in Louisiana...

  Bogue Falaya River At Camp Covington affecting St. Tammany Parish.

  Bogue Falaya River At Boston St in Covington affecting St. 
  Tammany Parish.

For the Bogue Falaya...including Camp Covington, Boston St in 
Covington...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/lix.  Click 
on the Rivers and Lakes menu for forecasts and observations.

The next statement will be issued when updates are needed.

&&


LAC103-122000-
/O.EXT.KLIX.FL.W.0180.000000T0000Z-210712T2000Z/
/CGSL1.1.ER.210712T0529Z.210712T0915Z.210712T1400Z.NO/
544 AM CDT Mon Jul 12 2021

...Forecast flooding changed to Minor severity and increased in 
duration until late this afternoon...

The Flood Warning continues for
  the Bogue Falaya River At Camp Covington.
* Until late this afternoon.
* At 5:00 AM CDT Monday the stage was 45.9 feet.
* Flood stage is 45.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river is expected to fall below flood stage late 
  this afternoon.
* Impact...At 45.0 feet, Water will encroach residential property in 
  the vicinity of the gage. Residences on the east bank near the 
  river will be threatened. Water will cover entrance driveways to 
  property on the east bank.


&&

LAT...LON 3052 9004 3052 9014 3061 9019 3060 9010

$$

LAC103-130445-
/O.EXT.KLIX.FL.W.0179.000000T0000Z-210713T1845Z/
/CVEL1.1.ER.210712T0554Z.210712T1800Z.210713T1245Z.NO/
544 AM CDT Mon Jul 12 2021

...Forecast flooding changed to Minor severity and increased in 
duration until early tomorrow afternoon...

The Flood Warning continues for
  the Bogue Falaya River At Boston St in Covington.
* Until early tomorrow afternoon.
* At 4:30 AM CDT Monday the stage was 6.8 feet.
* Flood stage is 6.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 8.0 feet 
  this afternoon. The river is expected to fall below flood stage by 
  tomorrow morning.
* Impact...At 7.0 feet, Water will rise onto the west bank flooding 
  property of the Bogue Falaya Towers at East Boston Street and 
  threatening commercial property on the east bank near Military 
  Road. Bogue Falaya River Park and Christ Episcopal School grounds 
  will begin to flood.


&&

LAT...LON 3042 9004 3042 9016 3052 9014 3052 9004

$$

PG
387 
WGUS84 KLIX 121449
FLSLIX

Flood Statement
National Weather Service New Orleans LA
949 AM CDT Mon Jul 12 2021

...The Flood Warning is extended for the following rivers in 
Louisiana...

  Bogue Falaya River At Camp Covington affecting St. Tammany Parish.

...The Flood Warning continues for the following rivers in 
Louisiana...

  Bogue Falaya River At Boston St in Covington affecting St. 
  Tammany Parish.

For the Bogue Falaya...including Camp Covington, Boston St in 
Covington...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/lix.  Click 
on the Rivers and Lakes menu for forecasts and observations.

The next statement will be issued when updates are needed.

&&


LAC103-122045-
/O.EXT.KLIX.FL.W.0180.000000T0000Z-210712T2035Z/
/CGSL1.1.ER.210712T0529Z.210712T0915Z.210712T1435Z.NO/
949 AM CDT Mon Jul 12 2021

...The Flood Warning is now in effect until late this afternoon...

The Flood Warning continues for
  the Bogue Falaya River At Camp Covington.
* Until late this afternoon.
* At 9:00 AM CDT Monday the stage was 45.2 feet.
* Flood stage is 45.0 feet.
* Minor flooding is occurring.
* Forecast...The river has crested and is falling. It is expected to 
  fall below flood stage this afternoon.
* Impact...At 45.0 feet, Water will encroach residential property in 
  the vicinity of the gage. Residences on the east bank near the 
  river will be threatened. Water will cover entrance driveways to 
  property on the east bank.


&&

LAT...LON 3052 9004 3052 9014 3061 9019 3060 9010

$$

LAC103-130900-
/O.CON.KLIX.FL.W.0179.000000T0000Z-210713T1845Z/
/CVEL1.1.ER.210712T0554Z.210712T1800Z.210713T1245Z.NO/
949 AM CDT Mon Jul 12 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Bogue Falaya River At Boston St in Covington.
* Until early tomorrow afternoon.
* At 8:30 AM CDT Monday the stage was 7.2 feet.
* Flood stage is 6.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 8.0 feet 
  this afternoon. It will then fall below flood stage tomorrow 
  morning.
* Impact...At 7.0 feet, Water will rise onto the west bank flooding 
  property of the Bogue Falaya Towers at East Boston Street and 
  threatening commercial property on the east bank near Military 
  Road. Bogue Falaya River Park and Christ Episcopal School grounds 
  will begin to flood.


&&

LAT...LON 3042 9004 3042 9016 3052 9014 3052 9004

$$
681 
WGUS84 KLIX 121916
FLSLIX

Flood Statement
National Weather Service New Orleans LA
216 PM CDT Mon Jul 12 2021

...The Flood Warning is cancelled for the following rivers in 
Louisiana...

  Bogue Falaya River At Camp Covington affecting St. Tammany Parish.

LAC103-122030-
/O.CAN.KLIX.FL.W.0180.000000T0000Z-210712T1916Z/
/CGSL1.1.ER.210712T0529Z.210712T0915Z.000000T0000Z.NO/
216 PM CDT Mon Jul 12 2021

...The Flood Warning for the Bogue Falaya River At Camp Covington 
has been cancelled...

The Flood Warning is cancelled for
  the Bogue Falaya River At Camp Covington.
* At 1:00 PM CDT Monday the stage was 44.8 feet.
* Flood stage is 45.0 feet.
* Forecast...The river is expected to fall to 36.3 feet Saturday 
  morning.


&&

LAT...LON 3052 9004 3052 9014 3061 9019 3060 9010

$$

BL

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at Jul 12, 3:41 AM CDT, 9 minutes earlier.

Area forecast discussion, Jul 12, 3:41 AM CDT, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service New Orleans LA
341 AM CDT Mon Jul 12 2021

.SHORT TERM (Today through Tuesday Night)...

Another day, another complicated forecast. Let's dive right into
it starting off with early this morning, recent radar trends
illustrate isolated rain/storms ongoing across coastal SE LA,
riding along a weak boundary and attendant surface vorticity -
likely associated with the farthest western extent of a remnant
cold pool from earlier Sunday evening convection exiting our
eastern Gulf waters. Recent CAM soundings valid 09-12Z along with
RAP mesoanalysis illustrate plenty of available potential energy,
with MLCAPE ~1500-2000+J/kg widespread along and south of I-10/12
north and west all across central and SW LA/SE TX. Meaning, any
weak boundary similar to this one will be plenty of enough subtle
lift to get pulses of convection going, and have bumped up PoP's
in southern SE LA areas through 15Z to accommodate for any
possible pop up shower or storm as this boundary continues north
and west.

Otherwise, just like yesterday - focus will be out towards our
west at a disorganized cluster of showers and storms already
ongoing across central LA and eastern TX. This activity remains
supported by noticeable instability axis denoted by a broad
unstable warm sector across SW LA to slightly less MLCAPE/more
CINH north of this boundary. Previous hours have shown weakening
trends in convection with the lead boundary, but deeper convection
has developed upstream of this boundary across the LA/TX state
line. Given nearly zonal 850-300mb mean flow, recent HRRR runs
grab on to this activity quite well for a change by propagating
the lead outflow boundary into our area between 4AM and 5AM. What
will need to be watched is 1) The extent of convective coverage
back west between now and 12Z, which will have everything to do
with cold pool strength and eastward propagation and 2) Upstream
development, similar to what is already ongoing in east Texas.
Looking ahead, seeing the HRRR and other select 00Z HREF members
struggling on evolving this activity into a potential MCS east
enough into our area, with the bulk of convection sagging south
into SW and south-central LA this morning. Likely reason for
models struggling keeping this line from strengthening as it
enters our western CWA is likely due to this activity running into
a stable pre-storm environment, north of the aforementioned
instability axis anchored near/across I-10/12. This analysis makes
sense given a stable/subsident environment following yesterday
evening convection (combined with typical nocturnal decoupling).
However, this will be very short lived as we will likely
destabilize fast shortly after sunrise, eroding any environmental
CINH. For now, anticipating a generally weak outflow dominant line
of showers and storms entering our NW CWA around 4AM, and may
remain weak as it likely continues to progress east. But building
instability this morning will likely get this line (or the
activity/boundary behind it) going later this morning through the
PM. Add to that, the slow NW moving outflow boundary previously
discussed across SE LA which will likely persist NW eventually
colliding with this complex igniting another round of messy,
widespread convection. Location... somewhere across central
portions of the CWA but will only stay cute with it in this
discussion and NOT reflect it in the forecast as confidence on
location is rather low. Any additional development from boundary
interactions/collisions will likely restrengthen the already
eastward progressing cold pool, accelerating convection east
supported by easterly deep-layer mean flow. HRRR and select HREF
members struggle at show any eventual eastward propagation but
will support the idea that this will continue ESE into the MS
sound, coastal MS and SE LA later today.

Lessons learned from the previous day(s) include the lack of
cloud cover early in the morning will likely lead to morning
temperatures heating up faster, reaching convective temperature
and developing spotty shower/storms early out ahead of the
aforementioned boundaries coming in from the northwest. GOES-16
Nighttime Microphysics satellite imagery indicates only patchy
cooridor of altostratus lingering well behind the anvil canopy
from yesterday evening's convection south of Mobile, AL. Leaning
towards another sunny and hot early morning which will get spotty
showers/storms going earlier around mid-morning, similar to
Sunday. Regardless, watch for the same boundary interactions for
deeper and stronger convective initiation later this morning and
afternoon once the main outflow boundaries dig into our CWA. Model
soundings not pinging at any impressive derived severe weather
parameters in such a moist adiabatic thermal profile. However,
noticing a slight drop in freezing level heights getting down to
the upper 13kft range, with slightly cooler overall temperatures
below H5 and 700-900J/kg of CAPE in the -10 to -30C Hail growth
zone. Can't rule out some pea sized hail in the strongest storm,
but hail will above all be the lowest threat in a day like today.
No distinct dry air in the H85 to H6 layer after PBL mixing
mid/late morning to support severe wind gusts, but even yesterday
we saw some over performing storms gust well above 40mph, and with
a surging outflow boundary similar to yesterday, sub-severe wind
gusts around 35-45mph will be possible. Above any severe weather
risk will be the threat for localized flash flooding. Since the
upstream outflow boundary farther west will evolve in a zonal W/E
orientation and become parallel to the deep- layer wind, the only
thing propagating this boundary will be the cold pool itself. Not
too worried about any boundaires hanging up today, but they may be
slow down later this morning due to lack of convection. But, mean
storm motion of ~265/10kts will keep these storms moving which is
good news. The main issue will be boundary collisions leading to
back building or training which will pose an isolated flash
flooding risk. What is left of this complex exiting will exit to
the south and east late this afternoon/evening, revealing mostly
dry conditions but any lingering boundaries could re-ignite
activity along coastal areas.

Will likely send another update before 8AM if conditions/trends
warrant, especially after analyzing the upcoming 12Z KLIX RAOB.

By Tuesday, the upper-level dynamics supporting convection
upstream of the zonal deep-layer flow exits towards our north, as
we settle into overall weaker lower tropospheric flow. This slows
down mean storm motion back to a crawl yet again. Late-hour runs
of the CAM's indicate southeasterly low-level flow taking over,
surging several bands of showers/storms from nocturnal convection
across coastal waters inland through mid/late AM and into the PM.
With weak steering flow, storm propagation will be dependent on
boundary interactions but locally heavy rainfall leading to
isolated flash flooding concerns will remain a risk. Not
anticipating severe weather, as even strong wind gusts will be
hard to come by but worthy of watching any stronger storms in such
a moist environment. With low-level flow persistently from the
southeast, boundaries will likely surge northwest throughout the
day coming to an end once we lose daytime heating around sunset.
KLG

.LONG TERM (Wednesday and beyond)...

Upper ridging over the Rockies and western Atlantic Ocean will
continue to be the main players during the extended forecast period.
Those two features will leave a weakness in the mid levels over the
Great Lakes and portions of the Mississippi River Valley, with the
main belt of westerlies remaining near the US-Canada border. The
Atlantic ridge will try to build westward into the local area toward
the end of the week, but as the ridge over the Rockies builds, a
northern stream shortwave will force the Atlantic ridge east again.

Moisture levels will certainly remain sufficient to support
thunderstorm development with a moist southeasterly flow remaining
in place over the central Gulf Coast region. Precipitable water
values will generally remain in the 1.7 to 2.1 inch range. This is
expected to result in a typical summer pattern for mid July but with
higher than climatological PoPs each day, mainly during the
afternoon hours. With moisture levels that high, localized heavy
rainfall will certainly be possible, but currently no specific
signals for any widespread heavy rainfall event.

Regarding temperatures, not a lot of spread between the
GFS/ECMWF/NBM numbers. The NBM favors the ECMWF where differences
exist. If thunderstorms develop early enough during a particular day
(late morning) that could hold highs down 3-5 degrees for that
location. 35

&&

.AVIATION (06z TAF Package)...

Currently, all terminals VFR with the exception of KMCB, which has
developed LIFR ceilings. These conditions will continue for the
next few hours, with some MVFR ceilings developing toward sunrise
at most terminals. Main concern over the first 6 hours of the TAF
package will be the redevelopment of SHRA/TSRA. As has been the
case the last several nights, terminals near the coast could see
this prior to sunrise with mainly MVFR to IFR ceilings possible.
In addition, there are a couple of bands of TSRA from southern
Arkansas into northwest Louisiana and east Texas that are moving
east at 20-25 knots. This could get them into KBTR, potentially as
early as 09z if they hold together, and possibly affect remaining
terminals during the morning hours. Will carry VCTS for now, but
if it appears that there will be direct impacts at a terminal,
amendments for MVFR to IFR ceilings, IFR or lower visibilities,
and wind gusts to 30 knots will be necessary. Convective threat is
expected to continue until about 00z Tuesday, with primarily VFR
conditions 00z-06z Tuesday. 35

&&

.MARINE...

Weak onshore flow will persist beginning the week, which will
continue through the rest of the week and upcoming weekend.
Waves/seas will vary on the lower side around 1-2ft for protected
waters to 2-3 ft for outer Gulf waters. Daily scattered rain/storm
chances can be expected in the morning hours, with stronger
activity possible across coastal locations during the afternoon
hours. Main threats in any one stronger storm will be strong wind
gusts >34kts, locally enhanced waves/seas and waterspouts. KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  72  88  72 /  80  40  60  10
BTR  89  73  90  74 /  70  30  60  10
ASD  89  75  88  74 /  60  20  60  10
MSY  90  78  90  78 /  60  20  60  10
GPT  87  76  87  75 /  60  30  60  10
PQL  86  75  88  74 /  60  20  60  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:50 AM CDTRiver Flood WarningLIXSaint Tammany31 hr
Jul 12, 5:45 AM CDTRiver Flood WarningLIXSaint Tammany30 hr
Jul 12, 7:23 AM CDTSpecial Weather StatementLIXWest Feliciana52 min
Jul 12, 8:04 AM CDTSpecial Weather StatementLIXEast Feliciana, Pointe Coupee, West Feliciana56 min
Jul 12, 9:00 AM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana, Pointe Coupee, Saint Helena, West Baton Rouge, West Feliciana30 min
Jul 12, 10:56 AM CDTSpecial Marine WarningLIX64 min
Jul 12, 11:07 AM CDTSevere Thunderstorm WarningLIXJefferson8 min
Jul 12, 11:14 AM CDTSpecial Weather StatementLIXSaint Tammany46 min
Jul 12, 11:49 AM CDTSpecial Weather StatementLIXOrleans26 min
Jul 12, 11:56 AM CDTSpecial Marine WarningLIX49 min
Jul 12, 12:05 PM CDTAreal Flood AdvisoryLIXSaint Tammany115 min
Jul 12, 12:15 PM CDTSpecial Marine WarningLIX60 min
Jul 12, 12:23 PM CDTSpecial Weather StatementLIXJefferson, Lafourche67 min
Jul 12, 1:11 PM CDTSpecial Marine WarningLIX64 min
Jul 12, 1:43 PM CDTSpecial Marine WarningLIX62 min
Jul 12, 2:13 PM CDTSpecial Marine WarningLIX62 min
Jul 12, 3:11 PM CDTSpecial Marine WarningLIX64 min
Jul 12, 4:10 PM CDTSpecial Marine WarningLIX65 min

Nearby

River Flood Warnings in Louisiana, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.